West Virginia, 2019

Flash Flooding and Hail in West Virginia, August 8 to 9, 2019

August 8 to 9, 2019 · NWS RLX · 21 events in 7 counties and zones

A strong cold front dropped through the middle Ohio River Valley and central Appalachians on the 8th and 9th. Strong to severe thunderstorms along the front led to wind damage, hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front dropped through the middle Ohio River Valley and central Appalachians on the 8th and 9th. Strong to severe thunderstorms along the front led to wind damage, hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 8, 1:26 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 8, 1:26 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
226 PM EDT Thu Aug 8 2019

.SYNOPSIS...
Cold front passes tonight/Friday with showers and storms. High
pressure this weekend. Another front early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 150 PM Thursday...

Showers and storms already ongoing. Most of the activity is
skirting by just to the north so far, but radar shows some
development across the NE forecast area as well. We have a
rather unstable atmosphere in place, with MLCAPE pushing
1000J/kg across the north and west thanks to abundant sunshine
this morning. Low level moisture is a bit limited with
dewpoints generally in the low 60s. Shear is also limited right
now with bulk shear values generally under 25kts, but we should
see some increase across the northern third of the forecast area late
this afternoon and evening. DCAPE values also are decent,
getting close to 1000 J/kg in spots thanks to some midlevel dry
air. Taking all of this into account, showers and storms should
continue to develop and move in through the afternoon, with some
of these storms capable of damaging wind gusts. Not all that
concerned about large hail with weak mid level lapse rates and a
decent freezing level, but some nickle to quarter size hail
could be possible in the taller cells.

All of this is happening ahead of a cold front which will sink
into the forecast area tonight, briefly stalling out somewhere
across the central or southern counties through the pre-dawn
hours. Any of the stronger thunderstorm activity should weaken
through the late evening and overnight hours with decreasing
instability, but did keep POPs in along the front through the
night.

As mixing gets going, and an upper level shortwave trough slides
through on Friday, the front should continue southward Friday
into Friday night. Have scattered to likely POPs across the
south Friday afternoon.

Temperature wise, stuck close to a consensus blend.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 215 PM Thursday...

Big bubble no trouble... as high pressure builds in across the
area. This high will provide drier and less humid weather for
most areas Saturday and Sunday night. Kept close to guidance
temperature blend throughout.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 PM Thursday...

Models are coming into agreement with the next system to affect
the area late Monday night through Wednesday night. This will
keep showers and thunderstorms in the forecast.

Weak high pressure will bring drier weather back into the
region for Thursday. Kept with model guidance blend for
temperatures throughout.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...

A cold front will slowly sink into the forecast area overnight,
stalling out across the central or southern counties into
Friday. Ahead of this front, isolated to scattered showers and
thunderstorms are expected. Brief periods of MVFR to IFR are
possible with any of this precipitation, first across the north,
and then transitioning south through the night. With clouds and
wind in place, not expecting widespread dense fog, but anywhere
that gets rain late this evening could have brief dense fog
develop. Areas of MVFR stratus and fog are possible by Friday
morning. Winds will be a bit variable around the front, but
overall flow will be out of the west to northwest.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of thunderstorms may vary this
afternoon and tonight. Patches of denser fog possible where it
rains.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Brief IFR possible in showers and thunderstorms Friday afternoon
and evening. IFR possible in fog and stratus Saturday morning,
and in valley fog Sunday and Monday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/MZ
NEAR TERM...MZ
SHORT TERM...JS
LONG TERM...JS
AVIATION...MZ
Hazardous weather outlook, Aug 8, 1:40 AM EST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
240 AM EDT Thu Aug 8 2019

OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040-521-
522-525-526-090645-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Webster-Southeast Webster-Northwest Randolph-
Southeast Randolph-
240 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northeast West Virginia, northern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight chance that thunderstorms this afternoon and
evening could produce damaging wind gusts and large hail. Some of the
storms could produce isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-515>520-
523-524-090645-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-
Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Pocahontas-Southeast Pocahontas-
240 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of central West Virginia, northeast West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 8, 1:19 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
219 PM EDT Thu Aug 8 2019

OHZ067-076-081900-
Washington-Morgan-
219 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON AND
NORTHEASTERN MORGAN COUNTIES...

At 216 PM EDT, a strong thunderstorm was located 10 miles north of
McConnelsville, moving southeast at 30 mph.

Winds in excess of 45 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Lowell, Bristol, Macksburg, Lower Salem and Hackney.

This includes Interstate 77 in Ohio between mile markers 7 and 17.

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3958 8148 3965 8147 3965 8145 3963 8145
      3963 8142 3960 8139 3960 8136 3949 8145
      3976 8195
TIME...MOT...LOC 1816Z 300DEG 25KT 3981 8181

22
Special weather statement, Aug 8, 1:55 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
255 PM EDT Thu Aug 8 2019

WVZ032-081930-
Taylor-
255 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAYLOR COUNTY...

At 254 PM EDT, a strong thunderstorm was located over Fairmont,
moving southeast at 30 mph.

Winds in excess of 45 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Grafton, Valley Falls, Knottsville and Thornton.

LAT...LON 3940 8013 3941 8011 3939 8009 3940 8003
      3942 8000 3945 7994 3944 7990 3943 7989
      3930 7989
TIME...MOT...LOC 1854Z 297DEG 28KT 3948 8013

22
Special weather statement, Aug 8, 2:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
304 PM EDT Thu Aug 8 2019

OHZ076-081930-
Washington-
304 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON
COUNTY...

At 303 PM EDT, a strong thunderstorm was located 8 miles south of
Caldwell, moving southeast at 25 mph.

Winds in excess of 45 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Marietta, Lowell, Macksburg, Lower Salem and Devola.

This includes Interstate 77 in Ohio between mile markers 2 and 17.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
      3961 8128 3961 8127 3958 8126 3958 8117
      3957 8113 3935 8134 3959 8161 3958 8148
      3964 8147 3965 8145
TIME...MOT...LOC 1903Z 306DEG 20KT 3963 8151

22
Special weather statement, Aug 8, 2:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
317 PM EDT Thu Aug 8 2019

WVZ032-040-081945-
Barbour-Taylor-
317 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT TAYLOR AND NORTHEASTERN BARBOUR
COUNTIES...

At 316 PM EDT, a strong thunderstorm was located near Grafton, moving
southeast at 25 mph.

Winds in excess of 45 mph and penny size hail are possible with this
storm.

Locations impacted include...
Grafton, Valley Falls, Moatsville, Tygart Lake State Park, Thornton,
Knottsville, McGee and Nestorville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3912 7994 3936 8019 3940 8017 3940 8012
      3941 8011 3939 8009 3940 8003 3944 7997
      3940 7989 3930 7989 3929 7986 3925 7985
      3924 7983
TIME...MOT...LOC 1916Z 304DEG 18KT 3938 8010

22
Special weather statement, Aug 8, 2:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
325 PM EDT Thu Aug 8 2019

OHZ066-082000-
Perry-
325 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PERRY COUNTY...

At 325 PM EDT, a strong thunderstorm was located over Pleasantville,
or 9 miles northeast of Lancaster, moving southeast at 20 mph.

Winds in excess of 45 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Somerset, Perry State Forest, Thornville and Junction City.

LAT...LON 3982 8215 3960 8234 3963 8238 3974 8236
      3974 8241 3983 8240 3984 8247 3992 8247
TIME...MOT...LOC 1925Z 302DEG 19KT 3985 8253

22
Special weather statement, Aug 8, 2:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
333 PM EDT Thu Aug 8 2019

OHZ076-WVZ010-011-019-082015-
Washington-Ritchie-Pleasants-Tyler-
333 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
PLEASANTS...NORTHWESTERN RITCHIE AND WEST CENTRAL TYLER COUNTIES...

At 333 PM EDT, a strong thunderstorm was located 9 miles northeast of
Marietta, moving southeast at 25 mph.

Winds in excess of 45 mph and penny size hail are possible with this
storm.

Locations impacted include...
St. Marys, Belmont, Newport, Matamoras, Lowell, Macksburg, Friendly,
Lower Salem, Maxwell, Arvilla, Point Lookout, New Matamoras and
Devola.

This includes Interstate 77 in Ohio between mile markers 5 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
      3960 8128 3960 8126 3958 8126 3958 8121
      3950 8097 3926 8116 3958 8159 3959 8158
      3958 8148 3964 8147 3965 8145
TIME...MOT...LOC 1933Z 305DEG 19KT 3952 8134

22

The radar

The Charleston,WV radar (KRLX), 134 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 9 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pleasants

When
August 8, 3:00 PM EST
Where
Pleasants County, 0.53 mi E of Raven Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.430, -81.140

Multiple trees were blown down on Mount Carmel Ridge.

Thunderstorm Wind, Pleasants

When
August 8, 3:10 PM EST
Where
Pleasants County, 1.27 mi WNW of Maxwell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.360, -81.150

Several trees were blown down on Turkey Run.

Thunderstorm Wind, Ritchie

When
August 8, 3:57 PM EST
Where
Ritchie County, 1.75 mi NW of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.200, -81.000

Multiple trees were blown down along Pullman Road.

Thunderstorm Wind, Ritchie

When
August 8, 4:45 PM EST
Where
Ritchie County, 2.82 mi N of Pullman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.220, -80.960

Numerous trees were blown down, blocking the intersection of Davis Run Road and State Route 74.

Thunderstorm Wind, Wood

When
August 8, 4:45 PM EST
Where
Wood County, 0.69 mi N of Parkersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.280, -81.550

Murdoch Avenue was closed by a fallen tree.

Flash Flood, Wood

When
August 8, 5:50 PM EST to 7:30 PM EST
Where
Wood County, 0.65 mi SE of Stewart Arpt to 0.87 mi E of Marrtown
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.293, -81.541

Several roads were covered by water, including Elm Street and Staunton Turnpike.

Thunderstorm Wind, Wood

When
August 8, 5:50 PM EST
Where
Wood County, 0.87 mi SE of Parkersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.260, -81.540

Trees were blown down along Riverview Drive and Emerson Avenue.

Thunderstorm Wind, Wood

When
August 8, 6:10 PM EST
Where
Wood County, 2.62 mi SE of Saulsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.090, -81.520

Multiple trees were blown down along Wolf Run Road.

Thunderstorm Wind, Wood

When
August 8, 6:45 PM EST
Where
Wood County, 0.69 mi N of Marrtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.260, -81.580

Several trees were downed near the intersection of Dupont Road and Blennerhassett Heights Road.

Flash Flood, Gilmer

When
August 9, 3:00 AM EST to 5:00 AM EST
Where
Gilmer County, 0.42 mi W of Revere to 2.92 mi SW of Revel
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
38.971, -81.008

Tanner and Sinking Creek flooded, washing out sections of Tanner Creek Road and Sinking Creek Road northwest of Glenville. At the nearby DOH garage, 3.18 inches of rain was measured during the overnight hours.

Hail, Raleigh

When
August 9, 2:03 PM EST
Where
Raleigh County, 0.88 mi NW of (Bkw)raleigh Co Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.790, -81.130

Hail, Logan

When
August 9, 2:09 PM EST
Where
Logan County, 1.38 mi N of Monitor Jct
Measured
1 in hail
Reported by
Public
Coordinates
37.870, -82.020

Hail, Logan

When
August 9, 2:10 PM EST
Where
Logan County, 0.88 mi SE of Shegon
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.840, -82.060

Thunderstorm Wind, Logan

When
August 9, 2:10 PM EST
Where
Logan County, 0.88 mi SE of Shegon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
37.840, -82.060

Multiple trees were blown down in Verdunville.

Hail, Logan

When
August 9, 2:15 PM EST
Where
Logan County, 0.88 mi SE of Rossmore
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.790, -81.970

Hail, Logan

When
August 9, 2:15 PM EST
Where
Logan County, 0.88 mi SE of Shegon
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.840, -82.060

Hail, Logan

When
August 9, 2:20 PM EST
Where
Logan County, 0.55 mi E of Chauncey
Measured
1.25 in hail
Reported by
Public
Coordinates
37.770, -81.990

Thunderstorm Wind, Logan

When
August 9, 2:20 PM EST
Where
Logan County, 0.69 mi N of Barnabus
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
37.760, -82.000

Multiple large softwood trees were blown down, along with several hardwood limbs.

Hail, Logan

When
August 9, 2:25 PM EST
Where
Logan County, 0.69 mi N of Barnabus
Measured
1.75 in hail
Reported by
Public
Coordinates
37.760, -82.000

Hail, Mingo

When
August 9, 2:40 PM EST
Where
Mingo County, 0.55 mi W of Tamcliff
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -81.890

Hail, Mingo

When
August 9, 2:55 PM EST
Where
Mingo County, 0.69 mi S of Gilbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.610, -81.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840252, 840253, 840254, 840255, 840256, 840240, 840257, 840258, 840259, 840242, 840243, 840244, 840245, 840261, 840246, 840247, 840248, 840262, 840249, 840250, 840251.